State Complexity of Unary Language Operations for NFAs with Limited Nondeterminism

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8614)


We study the state complexity of language operations for unary NFAs with limited nondeterminism. We consider the operations of concatenation, Kleene star, and complement. We give upper bounds for the state complexity of these language operations and lower bounds that are fairly close to the upper bounds. Our constructions rely on the fact that minimal unary NFAs with limited nondeterminism can be found in Chrobak normal form.


finite automata limited nondeterminism state complexity language operations unary regular languages 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aliev, I.M., Gruber, P.M.: An optimal lower bound for the Frobenius problem. Journal of Number Theory 123(1), 71–79 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Bach, E., Shallit, J.: Algorithmic Number Theory: Efficient Algorithms, vol. 1. MIT Press (1996)Google Scholar
  3. 3.
    Beck, M., Diaz, R., Robins, S.: The Frobenius problem, rational polytopes, and fourier–dedekind sums. Journal of Number Theory 96(1), 1–21 (2002)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Chrobak, M.: Finite automata and unary languages. Theor. Comput. Sci. 47(3), 149–158 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Gao, Y., Moreira, N., Reis, R., Sheng, Y.: A review of state complexity of individual operations. Technical report, Universidade do Porto, Technical Report Series DCC-2011-08, Version 1.1 (2012),
  6. 6.
    Gawrychowski, P.: Chrobak normal form revisited, with applications. In: Bouchou-Markhoff, B., Caron, P., Champarnaud, J.-M., Maurel, D. (eds.) CIAA 2011. LNCS, vol. 6807, pp. 142–153. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  7. 7.
    Goldstine, J., Kappes, M., Kintala, C.M.R., Leung, H., Malcher, A., Wotschke, D.: Descriptional complexity of machines with limited resources. J. UCS 8(2), 193–234 (2002)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Goldstine, J., Kintala, C.M.R., Wotschke, D.: On measuring nondeterminism in regular languages. Inf. Comput. 86(2), 179–194 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Holzer, M., Kutrib, M.: Nondeterministic descriptional complexity of regular languages. Int. J. Found. Comput. Sci. 14(6), 1087–1102 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Holzer, M., Kutrib, M.: Unary language operations and their nondeterministic state complexity. In: Ito, M., Toyama, M. (eds.) DLT 2002. LNCS, vol. 2450, pp. 162–172. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  11. 11.
    Holzer, M., Kutrib, M.: Nondeterministic finite automata - recent results on the descriptional and computational complexity. Int. J. Found. Comput. Sci. 20(4), 563–580 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Holzer, M., Kutrib, M.: Descriptional and computational complexity of finite automata - a survey. Inf. Comput. 209(3), 456–470 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Hromkovič, J., Karhumäki, J., Klauck, H., Schnitger, G., Seibert, S.: Measures of nondeterminism in finite automata. In: Welzl, E., Montanari, U., Rolim, J.D.P. (eds.) ICALP 2000. LNCS, vol. 1853, pp. 199–210. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  14. 14.
    Hromkovic, J., Seibert, S., Karhumäki, J., Klauck, H., Schnitger, G.: Communication complexity method for measuring nondeterminism in finite automata. Inf. Comput. 172(2), 202–217 (2002)CrossRefzbMATHGoogle Scholar
  15. 15.
    Jiang, T., McDowell, E., Ravikumar, B.: The structure and complexity of minimal nfa’s over a unary alphabet. In: Biswas, S., Nori, K.V. (eds.) FSTTCS 1991. LNCS, vol. 560, pp. 152–171. Springer, Heidelberg (1991)CrossRefGoogle Scholar
  16. 16.
    Kutrib, M., Pighizzini, G.: Recent trends in descriptional complexity of formal languages. Bulletin of EATCS 3(111) (2013)Google Scholar
  17. 17.
    Leung, H.: Separating exponentially ambiguous finite automata from polynomially ambiguous finite automata. SIAM J. Comput. 27(4), 1073–1082 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Leung, H.: Descriptional complexity of nfa of different ambiguity. Int. J. Found. Comput. Sci. 16(5), 975–984 (2005)CrossRefzbMATHGoogle Scholar
  19. 19.
    Maslov, A.N.: Estimates of the number of states of finite automata. Doklady Akademii Nauk SSSR 194, 1266–1268 (1970)MathSciNetGoogle Scholar
  20. 20.
    Meyer, A.R., Fischer, M.J.: Economy of description by automata, grammars, and formal systems. In: SWAT (FOCS), pp. 188–191. IEEE Computer Society (1971)Google Scholar
  21. 21.
    Moore, F.R.: On the bounds for state-set size in the proofs of equivalence between deterministic, nondeterministic, and two-way finite automata. IEEE Transactions on Computers C-20(10), 1211–1214 (1971)Google Scholar
  22. 22.
    Okhotin, A.: Unambiguous finite automata over a unary alphabet. Inf. Comput. 212, 15–36 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Palioudakis, A., Salomaa, K., Akl, S.G.: State complexity and limited nondeterminism. In: Kutrib, M., Moreira, N., Reis, R. (eds.) DCFS 2012. LNCS, vol. 7386, pp. 252–265. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  24. 24.
    Palioudakis, A., Salomaa, K., Akl, S.G.: Comparisons between measures of nondeterminism on finite automata. In: Jurgensen, H., Reis, R. (eds.) DCFS 2013. LNCS, vol. 8031, pp. 217–228. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  25. 25.
    Palioudakis, A., Salomaa, K., Akl, S.G.: Unary nfas with limited nondeterminism. In: Geffert, V., Preneel, B., Rovan, B., Štuller, J., Tjoa, A.M. (eds.) SOFSEM 2014. LNCS, vol. 8327, pp. 443–454. Springer, Heidelberg (2014)Google Scholar
  26. 26.
    Pighizzini, G., Shallit, J.: Unary language operations, state complexity and jacobsthal’s function. Int. J. Found. Comput. Sci. 13(1), 145–159 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Shallit, J.O.: A Second Course in Formal Languages and Automata Theory. Cambridge University Press (2008)Google Scholar
  28. 28.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theoret. Comput. Sci. 125(2), 315–328 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Sheng, Y.: Regular Languages. In: Handbook of Formal Languages, vol. 1, pp. 41–110. Springer (1998)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.School of ComputingQueen’s UniversityKingstonCanada

Personalised recommendations